Alabama, 2019

Hail in Alabama, November 22, 2019

November 22, 2019 · NWS HUN · 3 events in 2 counties and zones

Hail was reported with severe thunderstorms that moved through NW AL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Hail was reported with severe thunderstorms that moved through NW AL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 22, 9:39 PM CST, 10 minutes earlier.

Area forecast discussion, Nov 22, 9:39 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
939 PM CST Fri Nov 22 2019

.NEAR TERM...(Tonight)
Issued at 925 PM CST Fri Nov 22 2019

A mid/upper low will continue to move to the east tonight, digging
into the Lower Mississippi Valley by the predawn hours. Meanwhile, a
weak surface low over southern Mississippi will move to the northeast
in response to the approaching mid/upper low. A small cluster of
light to moderate rain continues to move across the area driven
largely by a stalled boundary over the area. This activity will move
east of the area within the hour. As the surface low moves towards
the area, widespread showers will move across the TN Valley through
the remainder of the overnight period. A few rumbles of thunder are
possible, otherwise expect another half inch to an inch of rainfall
before the sun rises in the morning. Temperatures will be near steady
for the remainder of the night, generally in the mid to upper 50s.

.SHORT TERM...(Saturday through Sunday night)
Issued at 245 PM CST Fri Nov 22 2019

The upper low will begin to open into a wave during the day tomorrow
as it shifts eastward into the OH Valley. Impressive 12-hour 500-mb
height falls east of the approaching wave axis are indicative of very
strong lift, which will continue in the wake of the morning frontal
passage and should foster widespread low clouds and a fair coverage
of light rain/drizzle throughout the day. Temperatures will steadily
fall during the afternoon as gusty west- northwest flow advects
colder air into the forecast area, and this should make for a rather
blustery day on Saturday. Due to the expected motion of the mid-level
trough axis, this regime will likely continue for the eastern
portion of the forecast area early Saturday evening, before the
threat for measurable precipitation diminishes for all forecast zones
after Midnight. Model soundings still suggest that stratus clouds
will be much slower to clear the area, and this may not even occur
until late Sunday morning for eastern portions of the CWFA. After
skies clear, temperatures should only reach the l-m 50s on Sunday
afternoon, setting the stage for radiational cooling and areas of
frost on Sunday night/Monday morning.

.LONG TERM...(Monday through Thursday)
Issued at 245 PM CST Fri Nov 22 2019

High pressure looks to be layered across the mid/srn Atlantic states
heading into the Thanksgiving work week. With an inactive/near zonal
flow pattern in place over much of the region, quiet/seasonal wx
conditions/temps should continue into Mon, with afternoon highs
climbing mainly into the lower 60s. A moderating trend in temps will
then develop Mon night, as a return flow pattern ushers slightly
warmer air into the cntrl TN Valley and likewise may result in
morning lows Tue ranging from the upper 30s east to the mid 40s west.

The overall pattern will then change going more into the day Tue, as
an upper trough axis rotating thru the mid/srn Plains quickly allows
for a sfc low to develop/lift NE into the Great Lakes area. The
attendant cold front looks to stretch SSW into the wrn Gulf Tue
before translating ewd and thru the mid TN Valley by early Wed.
Moisture return will be confined along/just ahead of the approaching
boundary, and allow for iso/sct showers to develop/spread into the
area later in the day Tue, before tapering off some Wed with the
passage of the front. Highs look to increase a few degrees into the
mid 60s on Tue, given the surge of warm/moist air into the area,
before lowering closer to the 60F mark Wed. This warming trend will
be in place early Wed as well, with lows starting off in the upper
40s/near 50F for most spots.

A split flow regime will be in place across much of the ern CONUS
heading into Thanksgiving, with the srn stream stretching from the
srn Plains into the Mid South/TN Valley regions. Subtle differences
exist with the latter half of the global models regarding the exact
placement of the srn stream north of a building upper ridge pattern
over the Gulf region. Nevertheless, this should translate into some
rain chances continuing into Thanksgiving. Early morning temps Thu
look to start off in the lower/mid 40s, before again rebounding close
to the 60F mark that afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 543 PM CST Fri Nov 22 2019

Widespread IFR to LIFR ceilings will prevail as periods of showers
continue throughout the overnight period. As the weak cold front
approaches the area, there is a chance for isolated rumbles of
thunder. Confidence in this was too low to explicitly mention in the
TAF. Light rain will continue during the day Saturday and gradually
taper off during the afternoon. There is a chance that light showers
or drizzle will continue in the evening and continue IFR ceilings.
At this time, the most likely scenario is MVFR ceilings returning
tomorrow evening as rain activity dissipates. The other major impact
to airport operations will be moderate westerly winds sustained 10-15
kts with occasional gusts up to 20 to 25 kts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...70/DD
LONG TERM...09
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 22, 2:16 PM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
216 PM CST Fri Nov 22 2019

ALZ001>010-016-TNZ076-096-097-231100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
216 PM CST Fri Nov 22 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Periods of locally heavy rainfall later tonight may lead to some
localized flooding concerns. A few thunderstorms embedded within the
heavy rain are possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Brief periods of heavy rain, along with a few embedded storms, may
result in some continued localized flooding Saturday morning. The
heavy rainfall and thunderstorm threat is expected to diminish
Saturday afternoon following the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Nov 22, 9:35 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
935 PM CST Fri Nov 22 2019

ALZ002-003-230400-
Franklin AL-Colbert AL-
935 PM CST Fri Nov 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 1000 PM CST...

At 935 PM CST, Doppler radar was tracking a strong thunderstorm over
Red Bay, moving northeast at 55 mph.

Penny size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Russellville, Red Bay, Littleville, Belgreen, Vina, Hodges, Posey
Loop, Pogo, Cedar Creek Reservoir and Atwood.

LAT...LON 3458 8814 3478 8790 3455 8753 3453 8753
      3431 8798 3432 8817
TIME...MOT...LOC 0335Z 237DEG 46KT 3443 8813

30

The radar

The Columbus AFB radar (KGWX), 79 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Franklin

When
November 22, 9:49 PM CST to 9:50 PM CST
Where
Franklin County, 3.25 mi NNE of Dempsey
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.520, -87.920

Social media photo of up to nickel sized hail near cedar creek lake. Time estimated by radar.

Hail, Franklin

When
November 22, 9:50 PM CST to 9:51 PM CST
Where
Franklin County, 2.15 mi SSE of Pleasant Grove
Measured
1 in hail
Reported by
Public
Coordinates
34.540, -87.910

Quarter sized hail reported near Belgreen. Time estimated by radar.

Hail, Limestone

When
November 22, 10:55 PM CST to 10:56 PM CST
Where
Limestone County, 0.69 mi N of Elkmont
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.940, -86.980

Quarter sized hail reported on Compton Rd in Elkmont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863194, 863195, 863196.